Thunderstorm Wind, Dodge
- When
- September 20, 3:00 PM CST
- Where
- Dodge County, Dodge Center
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.030, -92.850
Trees were blown down in Dodge Center.
A line of thunderstorms moved across southeast Minnesota during the afternoon of September 20th as a cold front moved through. These storms produced a short-lived EF0 tornado across rural Olmsted County northwest of Dover that damaged some farm buildings.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms moved across southeast Minnesota during the afternoon of September 20th as a cold front moved through. These storms produced a short-lived EF0 tornado across rural Olmsted County northwest of Dover that damaged some farm buildings. The storms also blew down trees in Mantorville (Dodge County) and Dodge Center (Dodge County) and a 64 mph gust occurred near Winona (Winona County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 20, 1:35 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 235 PM CDT Mon Sep 20 2021 .SHORT TERM...(This evening through Tuesday) Issued at 235 PM CDT Mon Sep 20 2021 Short term concern will be on strong/severe storm potential through this evening. As a mid-level trough continues to advance east from the northern plains this afternoon and evening, a cold front located just west of the I-35 corridor as of 18Z will quickly move east with thunderstorm clusters increasing in the vicinity of the front through the afternoon. Although confidence in storms is high, there is still some uncertainty how widespread the severe weather threat will be. Confidence is highest that storms will be efficient rain producers with pwats near 1.8 inches and warm cloud depths nearing 4 km. HREF max rainfall indicates high end rain potential of 2 to 3 inches, but the overall progressive nature of the system will limit widespread higher totals. Do not anticipate a flash flood threat, although localized street flooding could occur with more intense rain rates. Widespread cloud cover and modest lapse rates have hindered destabilization. However, a narrow axis of up to 1000 to 1500 J/kg MLCAPE is expected just ahead of the front. While sufficient for convection, the skinny nature of the CAPE profiles could limit updraft intensity. There looks to be a small spatial window of overlap between the stronger wind fields that increase mainly near and behind the front and instability. 0-3 km bulk shear around 30 to 35 kts is expected, although a component of the shear vector lies along the boundary. Slightly more backed low-level flow across north-central WI ahead of a weak surface low may enhance low-level shear in this area which will need to be watched, but instability looks to be a little less than farther south. In general, the shear is sufficient for some organized storm modes, but overall storm intensity may be modulated by the relatively weak buoyancy. All that said, some damaging wind potential exists with stronger storms, especially with any linear/bowing segments. Hail potential appears less likely given the CAPE profile, but some hail is possible, especially with any rotating storms. The relatively weak lapse rates and orientation of the shear isn't terribly conducive for QLCS tornadoes, so the tornado risk, while not zero, is low. Overall, not expecting a significant severe weather episode, but a few storms could become severe late this afternoon with storms exiting by mid to late evening. Behind the front, low clouds will stick around for a good chunk of the night before clearing out with dry and cooler conditions on Tuesday as high pressure builds in. .LONG TERM...(Tuesday night through Monday) Issued at 235 PM CDT Mon Sep 20 2021 Once today's system moves past the region, it will continue to amplify forming a closed upper level low over the Ohio River Valley Wednesday. This low then looks to move slowly to the north/northeast as another potential closed low moves east across central Canada. As this second system then moves past the Upper Midwest, the models to some degree are all suggesting the equatorward side of the system will pass over the region, but how strong this will be is much different. Right now, these difference do not look to have much impact on the sensible weather. Most of the potential precipitation looks to be over the eastern Great Lakes into eastern Canada with only a small potential for some light precipitation along a front that will be coming through Thursday night into Friday and tied to the passage of the second upper level low. After a brief period of some weak upper level ridging or quasi-zonal flow, another system looks to be across Canada well to the north of the area over the upcoming weekend with the equatorward extent of the trough just barely reaching down to the Upper Midwest. Even with another front coming through, the potential for precipitation looks to be well to the north of the area closer to the upper level system. These system will be some seasonably cool air to the area with high temperatures to close out the work week looking to mainly be in the 60s before some warming over the weekend. Overnight lows generally look to be in the 40s except for the typical cool spots where temperatures will likely dip in the 30s at times. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1214 PM CDT Mon Sep 20 2021 Primary aviation concern is TSRA potential this afternoon/evening. Southerly winds gusting up to 20-25 kts and a few showers are possible through mid afternoon with lingering MVFR ceilings at KLSE expected to rise to VFR. A cold front will approach late afternoon/evening with a period of TSRA likely. Gusty winds/IFR conditions may accompany storms. A period of MVFR/IFR ceilings with NW winds gusting to 25 kts is expected behind the front with skies gradually clearing overnight/early Tuesday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...04 AVIATION...JM
Hazardous Weather Outlook National Weather Service La Crosse WI 1140 AM CDT Mon Sep 20 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1140 AM CDT Mon Sep 20 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight A line of storms will move across the area, mainly from mid- afternoon through the evening. Some of these storms could become strong to severe, mainly between 3 and 9 PM. Locally heavy rain looks to be main threat that could produce some street flooding. Damaging winds could occur with a few of the stronger storms. While large hail and a tornado could occur, they do not look to be likely. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/JM
Special Weather Statement
National Weather Service La Crosse WI
323 PM CDT Mon Sep 20 2021
MNZ086-094-202100-
Dodge MN-Mower MN-
323 PM CDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of northern Mower and
southwestern Dodge Counties through 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hayward, or 8 miles east of Albert Lea, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Austin around 340 PM CDT.
Brownsdale around 345 PM CDT.
Hayfield around 355 PM CDT.
Other locations impacted by this storm include Oslo, and Sargeant.
This includes Interstate 90 in Minnesota between mile markers 175 and
199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.
&&
LAT...LON 4389 9305 4400 9289 4372 9255 4355 9305
TIME...MOT...LOC 2023Z 230DEG 40KT 4364 9320
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SkowThe Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
3 thunderstorm wind, 2 hail, 1 tornado, 1 lightning. Local standard time, as filed.
Trees were blown down in Dodge Center.
Trees were blown down in Mantorville.
An EF0 tornado moved across rural sections of Olmsted County northwest of Dover. The tornado damaged some buildings and equipment at two farms along its path.
A 64 mph wind gust was measured by a private weather station near Winona.
A house fire in Houston was started by a lightning strike. Damage to the home was primarily limited to the attic.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983852, 983853, 983854, 983857, 983856, 983855, 984677.